Alert archive / Kentucky / Tornado Warnings in 2009
Tornado Warning 26, NWS Jackson, KY
NWS Jackson, KY issued this tornado warning at May 28, 2009, 2:04 PM EDT for Menifee County, Kentucky. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 28, 2009, 2:04 PM EDT (18:04 UTC)
- Expired
- May 28, 2009, 2:30 PM EDT
- In force
- 26 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
County Menifee County, KY
The radar
The Jackson,KY radar (KJKL), 48 km from the middle of the area, began a volume at 18:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.1 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 513 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 758 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS53 KJKL 281804
TORJKL
KYC165-281830-
/O.NEW.KJKL.TO.W.0026.090528T1804Z-090528T1830Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE JACKSON KY
204 PM EDT THU MAY 28 2009
THE NATIONAL WEATHER SERVICE IN JACKSON KY
HAS ISSUED A
* TORNADO WARNING FOR...
MENIFEE COUNTY IN EAST CENTRAL KENTUCKY...
* UNTIL 230 PM EDT
* AT 204 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR FAGAN...OR
7 MILES WEST OF FRENCHBURG...MOVING EAST AT 30 MPH.
* LOCATIONS IMPACTED INCLUDE...
FRENCHBURG...
ARTVILLE...
BIG WOODS...
CEDAR GROVES...
CLAY LICK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
TO REPORT TORNADOS...DAMAGING WINDS...LARGE HAIL OR FLOODING TO THE
NATIONAL WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6
7 7 2...WHEN YOU CAN DO SO SAFELY.
&&
LAT...LON 3805 8347 3798 8344 3794 8345 3790 8350
3787 8350 3784 8367 3788 8371 3790 8376
3794 8378 3799 8378 3803 8367 3802 8358
3806 8357
TIME...MOT...LOC 1805Z 254DEG 24KT 3792 8373
$$
GREIF2 follow-up statements
000
WWUS53 KJKL 281816
SVSJKL
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
216 PM EDT THU MAY 28 2009
KYC165-281830-
/O.CON.KJKL.TO.W.0026.000000T0000Z-090528T1830Z/
MENIFEE KY-
216 PM EDT THU MAY 28 2009
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 230 PM EDT FOR MENIFEE
COUNTY...
AT 213 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR TABOR...OR NEAR
FRENCHBURG...MOVING EAST AT 25 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
MARIBA...RATLITT...DENNISTON...POMEROYTON...WELLINGTON...STOLL...
SCRANTON...KOREA...DAN...BIG WOODS AND ARTVILLE
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING
QUARTER SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS OF 70 MPH.
TO REPORT TORNADOS...DAMAGING WINDS...LARGE HAIL OR FLOODING TO THE
NATIONAL WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6
7 7 2...WHEN YOU CAN DO SO SAFELY.
&&
LAT...LON 3805 8347 3798 8344 3794 8345 3790 8350
3787 8350 3784 8367 3788 8371 3790 8376
3794 8378 3799 8378 3803 8367 3802 8358
3806 8357
TIME...MOT...LOC 1816Z 265DEG 22KT 3793 8363
$$
GREIF000
WWUS53 KJKL 281828
SVSJKL
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
228 PM EDT THU MAY 28 2009
KYC165-281837-
/O.EXP.KJKL.TO.W.0026.000000T0000Z-090528T1830Z/
MENIFEE KY-
228 PM EDT THU MAY 28 2009
...THE TORNADO WARNING FOR MENIFEE COUNTY WILL EXPIRE AT 230 PM
EDT...
HOWEVER...A SEVERE THUNDERSTORM WARNING CONTINUES FOR PORTIONS OF
MENIFEE...MORGAN AND ROWAN COUNTIES UNTIL 2:45 PM EDT.
WIND GUSTS TO 60 MPH AND NICKEL SIZE HAIL REMAIN POSSIBLE FROM THIS
STORM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
THURSDAY EVENING FOR EASTERN KENTUCKY.
TO REPORT DAMAGE FROM SEVERE WEATHER...CALL THE NATIONAL WEATHER
SERVICE...TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN
DO SO SAFELY.
LAT...LON 3805 8347 3798 8344 3794 8345 3790 8350
3787 8350 3784 8367 3788 8371 3790 8376
3794 8378 3799 8378 3803 8367 3802 8358
3806 8357
TIME...MOT...LOC 1827Z 265DEG 22KT 3794 8354
$$
GREIFWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this tornado warning went out at May 28, 9:50 AM EDT, 4 hours 14 minutes earlier.
Area forecast discussion, May 28, 9:50 AM EDT, 4 hours 14 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE JACKSON KY 950 AM EDT THU MAY 28 2009 .SHORT TERM.../THE REST OF TODAY/...UPDATED 13Z SFC ANALYSIS SHOWS SLOW MOVING LOW PRESSURE CENTERED OVER MICHIGAN WITH A COLD FRONT STRETCHING SOUTHWEST FROM THIS NORTHWEST OF KENTUCKY AND INTO SOUTHEAST MISSOURI. EAST KENTUCKY REMAINS IN THE SYSTEM/S JUICY WARM SECTOR WITH DEWPOINTS RUNNING IN THE MIDDLE AND UPPER 60S. TEMPERATURES ARE STARTING OUT QUITE WARM AS WELL WITH UPPER 60S AND LOWER 70S THE NORM. MID AND HIGH LEVEL CLOUDS ARE CROSSING THE REGION ASSOCIATED WITH A MINOR SHORTWAVE LIFTING INTO SOUTHERN OHIO. ON RADAR...THE EARLIER CLUSTER OF SHOWERS AND THUNDERSTORMS TO OUR NORTHWEST HAS FIZZLED ALONG WITH THE ISOLATED ACTIVITY ACROSS OUR CWA. HOWEVER...THE CONVECTIVE PARAMETERS FOR LATER TODAY WILL BE IMPRESSIVE WITH CAPES TO 2400 J/KG AND LIS DOWN TO MINUS 6. A LACK OF SHEAR WILL LIMIT THE ORGANIZATION OF ANY STORMS THAT DO DEVELOP. HOWEVER...CERTAINLY PULSE SEVERE AND MULTICELLULAR CLUSTERS WILL BE POSSIBLE WITH GUSTY WINDS THE MAIN THREAT ALONG WITH LARGE HAIL IF THE STORMS GET DEEP ENOUGH. IN ADDITION...ALTHOUGH THE PWS HAVE COME DOWN FROM WHERE THEY WERE AT YESTERDAY...THERE REMAINS A POTENTIAL FOR EXCESSIVE RAINS FROM ANY STORMS REPEATEDLY PASSING OVER LOCATIONS THAT HAVE RECEIVED HEAVY RAIN IN THE PAST COUPLE OF DAYS. THESE CONCERNS HAVE BEEN HIGHLIGHTED IN THE WEATHER STORY AND THE HWO. WILL UPDATE THE GRIDS AND TEXT PRODUCTS TO FINE TUNE THE SKY...POPS...TEMPS AND WX AS WELL AS TO REMOVE MORNING WORDING FROM THE ZFP. UPDATES WILL BE ISSUED SHORTLY. THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS... /TODAY THROUGH FRIDAY/ THE MAIN FOCUS FOR THE SHORT TERM FORECAST WILL DEAL WITH TODAYS CONVECTION AND FLASH FLOOD POTENTIAL. EAST KENTUCKY WILL BE FIRMLY IN THE WARM SECTOR OF GREAT LAKES LOW PRESSURE/H5 TROUGH FOR ONE MORE DAY BEFORE COOL FRONTAL PASSAGE TONIGHT. CURRENTLY...UPSTREAM CONVECTION ASSOCIATED W/ COLD FRONT/H5 TROUGH IS MAKING SLOW PROGRESS TOWARD THE CWA...HOWEVER IR CLOUD TOP TREND IS WARMING AND RETURNS ARE NOT AS IMPRESSIVE. THIS BEING SAID...WILL GRADUALLY INCREASE POPS FROM SOUTHWEST TO NORTHEAST AT THE START OF THE PERIOD THIS MORNING... WITH WARM SECTOR DIURNAL CONVECTION KICKING OFF AROUND MID MORNING ONCE AGAIN. HAVE GONE W/ SOLID LIKELY POPS FOR SHOWERS AND THUNDERSTORMS THROUGHOUT THE DAY ON THURSDAY...WITH LOCALLY HEAVY RAINFALL POSSIBLE. FORECAST SOUNDINGS SHOW PRECIPITABLE WATER VALUES GENERALLY IN THE 1.25 - 1.50 INCH RANGE THROUGHOUT THE DAY WHICH WOULD BE FAVORABLE FOR EFFICIENT RAINFALL PRODUCERS. HOWEVER...NOT AS IMPRESSIVE AS IN PAST DAYS TO TO CLOSER PROXIMITY OF H5 TROUGH/DRIER MID LEVEL AIR. THE END RESULT IS A LESS MOIST TOTAL COLUMN AND PERHAPS NOT AS HEAVY RAINFALL RATES. WILL HOLD OFF ON ANY FLASH FLOOD WATCH FOR NOW...HOWEVER WILL HIGHLIGHT POTENTIAL FOR FLASH FLOODING IN HWO...ESPECIALLY FOR AREAS THAT HAVE BEEN HIT HARD OVER THE PAST 24 HOURS. HAVE GONE W/ SLOWER 00Z NAM FOR FRONTAL PASSAGE TONIGHT AS THE OVERALL TREND W/ THE SYSTEM HAS BEEN SLOWER. THIS PUTS FROPA AROUND 2 AM TO 6 AM ACROSS CWA. HAVE CHANCE POPS EXITING THE AREA WITH FROPA AND CLEARING SKIES WITH SUBSIDENCE IN WAKE OF H5 TROUGH THEREAFTER. AS FOR TEMPERATURES...ONLY MADE MINOR TWEAKS BASED ON LATEST GUIDANCE TRENDS AS PREVIOUS FORECAST HAD THINGS WELL IN HAND. UPDATED ZFP/HWO WILL BE OUT SHORTLY. .LONG TERM.../FRIDAY NIGHT THROUGH THURSDAY/ ON FRIDAY NIGHT THE UPPER TROUGH WHICH HAD DOMINATED THE WEATHER WILL BE SLIDING OFF TO THE EAST AND WILL LEAVE THE AREA UNDER A REGIME OF NW FLOW ALOFT. THIS WILL ALLOW SOME SHORT WAVES TO MOVE ACROSS THE AREA ON SATURDAY AND SUNDAY AND BRING SOME ISOLATED TO SCATTERED SHOWERS...MAINLY IN THE AFTERNOON AND EVENING. BY MONDAY...THE PATTERN TRANSITIONS TO A MORE ZONAL FLOW. THE MODELS ARE IN GOOD GENERAL AGREEMENT...AND HAVE LEANED MORE TOWARD THE ECMWF WHEN THERE WAS A DISAGREEMENT. THE CONFIDENCE PAST MONDAY IS VERY LOW DUE TO THE MODEL DIFFERENCES THAT HAVE DEVELOPED. IT WILL BE GENERALLY WARM AND MUGGY DURING THE EARLY PART OF THE WEEK...BUT THE ACTUAL LOCATIONS OF THE FRONTS ARE A BIG QUESTION MARK AS THEY MAY STAY NORTH OF THE AREA AND THAT WOULD MAKE US GENERALLY WARMER AND DRIER THAN THE MOS AND SHOW A TENDENCY FOR MOSTLY AFTERNOON AND EVENING THUNDERSTORM ACTIVITY. DID NOT MAKE TOO MANY CHANGES TO THE EARLIER FORECAST DUE TO LOW CONFIDENCE IN THE MODELS. FOR TEMPS...STAY CLOSE TO MOS. && .AVIATION.../12Z TO 12Z/ A LINE OF SHOWERS AND ISOLATED THUNDERSTORMS CONTINUALLY WEAKENED AS THEY MOVED INTO EASTERN KENTUCKY DURING THE DAWN AND PREDAWN HOURS. IT IS VERY UNSTABLE TODAY...SO EXPECT POP UP SHOWERS AND THUNDERSTORM TO CREATE MOSTLY MVFR CONDITIONS AND THEN DIPPING DOWN TO IFR AFTER 6 Z TONIGHT AS THE CIGS DIP DOWN AS THE COLD FRONT MOVES THROUGH THE AREA. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...SCHOETTMER/GREIF LONG TERM....JJ AVIATION...JJ
Hazardous weather outlook, May 28, 4:45 AM EDT, 9 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE JACKSON KY 445 AM EDT THU MAY 28 2009 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-291145- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- 445 AM EDT THU MAY 28 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS ARE LIKELY TODAY AND TONIGHT WITH LOCALLY HEAVY RAINFALL POSSIBLE AND A SLIGHT RISK FOR LARGE HAIL AND DAMAGING WINDS. DANGEROUS CLOUD TO GROUND LIGHTNING WILL ALSO BE A THREAT WITH THE THUNDERSTORMS. AREAS THAT HAVE RECEIVED HEAVY RAINFALL OVER THE PAST 24 HOURS WILL HAVE THE POTENTIAL FOR FLASH FLOODING IN HEAVY RAINFALL. AREAS MOST LIKELY TO SEE FLASH FLOODING TODAY AND TONIGHT WILL BE IN AN AREA FROM FROM MANCHESTER TO HYDEN IN CLAY AND LESLIE COUNTIES. PATCHY FOG WILL ALSO BE POSSIBLE LATE TONIGHT WITH SOME LOCALIZED AREAS OF LESS THAN A QUARTER MILE VISIBILITY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS WILL BE POSSIBLE ON SATURDAY THROUGH SUNDAY AND AGAIN ON TUESDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT INSTANCES OF SEVERE HAIL OR DAMAGING WINDS ALONG WITH RAINFALL AMOUNTS OVER ONE INCH TO THE NATIONAL WEATHER SERVICE OFFICE IN JACKSON. SCHOETTMER
In the hours before
Special weather statement, May 28, 1:20 PM EDT, 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 120 PM EDT THU MAY 28 2009 KYZ050-051-059-060-281800- BATH-MONTGOMERY-MENIFEE-POWELL- 120 PM EDT THU MAY 28 2009 ...A STRONG THUNDERSTORM TO AFFECT BATH...MONTGOMERY...NORTHERN MENIFEE AND NORTHWESTERN POWELL COUNTIES THROUGH 200 PM EDT THURSDAY AFTERNOON... AT 120 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES WEST OF WESTBEND...MOVING EAST AT 20 MPH. THIS STORM WILL BE NEAR WESTBEND AROUND 135 PM EDT...WALTERSVILLE AROUND 140 PM EDT...LEVEE AROUND 145 PM EDT...MOUNT STERLING AROUND 150 PM EDT...AND CAMARGO AROUND 155 PM EDT. RESIDENTS SHOULD EXPECT TORRENTIAL RAIN...WITH RAINFALL RATE OF TWO INCHES PER HOUR OR MORE...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS. MOTORISTS ARE URGED TO DRIVE CAREFULLY. GREIF
Special weather statement, May 28, 1:52 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 152 PM EDT THU MAY 28 2009 KYZ050-051-059-060-281830- BATH-MONTGOMERY-MENIFEE-POWELL- 152 PM EDT THU MAY 28 2009 ...A STRONG THUNDERSTORM TO AFFECT SOUTHEASTERN BATH...SOUTHERN MONTGOMERY...MENIFEE AND NORTHERN POWELL COUNTIES THROUGH 230 PM EDT THURSDAY AFTERNOON... AT 152 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR BEAN...MOVING EAST AT 25 MPH. THIS STORM WILL BE NEAR BEAN AROUND 200 PM EDT...LUCKY STOP AROUND 205 PM EDT...MEANS AROUND 210 PM EDT...CORNWELL AROUND 215 PM EDT...AND ROTHWELL AROUND 220 PM EDT. RESIDENTS SHOULD EXPECT TORRENTIAL RAIN...WITH RAINFALL RATE OF TWO INCHES PER HOUR OR MORE...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD. GREIF
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 2:00 PM EDT | Severe Thunderstorm Warning | JKL | Bath, Menifee, Montgomery, Morgan, Powell, Rowan | 45 min |
| May 28, 2:49 PM EDT | Severe Thunderstorm Warning | JKL | Elliott, Magoffin, Menifee, Morgan, Rowan | 41 min |
| May 28, 3:03 PM EDT | Tornado Warning | JKL | Elliott, Morgan | 27 min |
| May 28, 4:32 PM EDT | Severe Thunderstorm Warning | JKL | Bell, Clay, Knox | 28 min |
| May 28, 4:39 PM EDT | Areal Flood Advisory | JKL | Bell, Clay, Knox, Leslie | 51 min |
| May 28, 5:08 PM EDT | Areal Flood Advisory | JKL | McCreary, Whitley | 52 min |
| May 28, 6:10 PM EDT | Areal Flood Advisory | JKL | Clay, Knox, Laurel, Leslie, Whitley | 65 min |
| May 28, 6:59 PM EDT | Severe Thunderstorm Warning | JKL | Clay | 19 min |
| May 28, 7:35 PM EDT | Severe Thunderstorm Warning | JKL | Wolfe | 25 min |
Nearby
Tornado Warnings in Kentucky, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.